4 Facts About the Effects of An Opioid Overdose

effects of opioid overdose

What Are The Effects of An Opioid Overdose?

As the opioid epidemic continues its path of destruction in America with no signs of slowing down, it is very important that you remain informed in as many avenues on the situation as you can. Although the effects of an opioid overdose vary by the opioid, certain facts remain common across the board regardless of the drug in question. with this article, you’re going to explore just a few of those facts about opioid overdoses.

One of the most dangerous effects of opioids is that they’re an incognito threat. Most opioids people take are prescribed or recommended to them by medical professionals.

We put a lot of faith and trust in the people who are certified in the profession of saving lives. However, we tend to underestimate the strength of these drugs and their addictive properties. That’s why it’s so important that you stay informed in this regard.

The following provides an overview of the effects of an opioid overdose, and some other key things to know about overdosing on opioids.

Not All Opioid Overdoses Are Fatal

One of the most important things to know about the effects of an opioid overdose is that it may not always be fatal. Actually, if an opioid overdose is reported early and emergency services are able to respond in time, an opioid overdose is surprisingly easy to reverse. There’s actually a drug known as naloxone that completely reverses the effects of most opioid overdoses on the spot.

Thankfully, the signs of an overdose and the short-term effects of an opioid overdose are actually detectable by whoever is overdosing. Symptoms include confusion, dizziness, lowered alertness, and faint breathing. If you can pick up on the signs early enough you should have enough time to call for help in the unfortunate event no one else is around. Granted you will have to be fast about it because the most obvious and dangerous sign of an overdose is the loss of consciousness.

The Risks of An Opioid Overdose Increase with Age

Although opioid overdose risk isn’t directly correlated with age, what is directly correlated is the rate in which painkilling opioids are prescribed to senior citizens. As our bodies age the more likely we are to develop some kind of chronic pain disorder. Seeing as that the chronic pain usually stems from an age-related disorder or disease, the most widely used method of attack is to simply prescribe an opioid painkiller. Taking these pain medicines over an extended period of time drastically increase the rate of misuse and overdose.

Many see chronic pain as just a part of getting old and therefore never attempt to treat the cause of the pain itself. Instead, they become dependant on the painkilling opioids to assist in their day to day lives. Looking at more natural alternative medicines and attempting to make a healthy lifestyle change can lower the need of opioid painkillers, lowering the risk of the dependency and addiction, and thereby lowering the risk of overdose.

Synthetic Opioids Have The Highest Overdose Death Rate

A synthetic opioid is a drug that’s not directly made from an opium poppy plant but is instead a mimic of such that’s man-made. Synthetic opioids have a higher potency rate than natural opioids and therefore have a higher chance to cause an overdose. Since they’re so potent it would take much less time for respiratory depression to start, leading to death. Misusing a synthetic opioid such as tramadol could very easily lead to addiction and dependency.

Synthetic opioids are so dangerous because of how their potency doesn’t translate to their size. To the uninformed or misinformed, they might think they’re taking a tiny pill that won’t do much but that couldn’t be further from the case. Then, of course, there are those who might suffer from being prone to substance abuse who are at very high risk to overdosing on an opioid. For those individuals, the case of overdose may almost always be fatal.

Overdose Can Cause Permanent Brain Damage

Despite an overdose being relatively easy to reverse and usually non-lethal, it can still have very negative lasting effects. One of those effects being permanent brain damage caused by cerebral hypoxia. Cerebral hypoxia is when the brain is completely deprived of oxygen flow. Cerebral hypoxia is a result of the aforementioned respiratory depression, one of the effects of opioid overdose leading to death.

Unfortunately, cerebral hypoxia isn’t the only method in which an opioid overdose can cause brain damage. Brain damage can also occur by opioid-induced neurotoxicity. Because opioids work their magic in the chemistry of the brain there’s a high risk for something to do very wrong. Neurotoxicity occurs when the neurons in your brain are disrupted or killed. It can be compared to having damaged electrical wiring in your home, something isn’t going to receive the power it needs to function properly.

In Conclusion

There’s much more to an opioid overdose that can be covered in this article alone. This simply serves as a minor insight into the dangers of misuse and reckless prescribing of opioids. The best way to protect yourself from the chance of overdose is to stay as mindful as possible on what it is you’re taking and how it can affect you.

Leave a Reply

Your email address will not be published. Required fields are marked *

Connect With Us
Addiction Info and Resources Delivered To You
We regularly send out information for people who struggle with addiction as well as their loved ones.
Never display this again

Shopping cart

Subtotal
Shipping and discount codes are added at checkout.
Checkout